Winter Weather, Rock Island
- When
- November 29, 11:05 PM CST to November 30, 11:59 PM CST
- Where
- Rock Island forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.467, -90.567 (the zone’s center; the record gives no point)
Low pressure tracked from Missouri to the Great Lakes region on November 29-30, 2008. This was the first snowfall of the winter season and produced widespread accumulations of 2 to 4 inches.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Low pressure tracked from Missouri to the Great Lakes region on November 29-30, 2008. This was the first snowfall of the winter season and produced widespread accumulations of 2 to 4 inches. Higher amounts of 4 to 6 inches were common in western Illinois from Macomb to Galva and Princeton.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Nov 29, 4:00 AM CST, 19 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 400 AM CST SAT NOV 29 2008 .SYNOPSIS... LATEST SFC ANALYSIS WAS INDICATING A RIDGE FROM EASTERN IA... EXTENDING EAST-SOUTHEASTWARD ACRS THE EASTERN OH RVR VALLEY. A SFC WAVE WAS NOTED OVER THE EASTERN ND/SD BORDER...WITH TRAILING TROF SOUTHWARD DOWN THE PLAINS. THIS A SFC REFLECTION OF UPPER VORT DROPPING DOWN THE PLAINS IN DEEPENING NW UPPER FLOW. SFC PRESSURE FALLS CONTINUED TO INCREASE TO THE LEE OF THIS COMPLEX ACRS MN... ALL THE WAY DOWN TO THE OK PANHANDLE. && .SHORT TERM...TODAY AND TONIGHT... A COMPLEX FCST SCENARIO CONTINUING TO UNFOLD WITH L/W TROF PHASING PROCESS LOOKING TO TAKE PLACE OVER THE MN/IA/MO REGION TODAY AND TONIGHT. LOOKING AT WHAT IS CURRENTLY TAKING PLACE...SEEMS THE UKMET IS HANDLING THE FORCING AND MASS FIELDS THE BEST WITH THE ECMWF AND GFS NOT FAR OFF. WILL TREND TOWARD THE UKMET IN THE NEAR TERM...WITH SOME ATTENTION ALSO PAID TO THE 00Z RUN ECMWF AND GFS AS MENTIONED. THE LEAD NORTH CENTRAL PLAINS VORT WILL SKIRT DOWN ALONG AND JUST SW OF THE CWA THROUGH THIS AFTERNOON...WITH DRY LOW TO MID LEVELS INITIALLY INHIBITING MUCH PRECIP FROM REACHING THE SFC FROM THE FORCING/CVA OFF THIS FEATURE THROUGH EARLY AFTERNOON. WILL REMOVE PRECIP MENTION THROUGH 18Z...AS THERE MAY BE JUST SOME VIRGA IN THE FAR SOUTHWEST. SOME HEADWAY IN TOP DOWN SATURATION AND INCREASE/DEEPENING IN FORCING WING SUPPORTS MAINLY LIGHT RAIN AND SPRINKLES SPREADING ACRS THE FAR WEST AND SOUTHWEST FROM MID AFTERNOON ON THROUGH 00Z SUN. MID AND HIGH LEVEL CLOUD DECK WILL ADVANCE FROM THE WEST AND SOUTHWEST AS THE DAY PROGRESSES FOR MAINLY CLOUDY CONDITIONS BY AFTERNOON...HINDERING THE WARM UP POTENTIAL SOME OF THE THERMAL PROFILES IN PLACE TO ALLOW TODAY/S HIGH TEMPS FORM REACHING THE VALUES OF FRIDAY...BUT STILL MAY NOT BE THAT FAR OFF ESPECIALLY IN THE NORTH/NORTHEAST WHERE INSOLATION WILL HANG ON THE LONGEST. TONIGHT...AGAIN SIDING WITH THE UKMET AND ECMWF SOLTUIONS...VORT/WAVE ENERGY DUMP FROM THE NORTHERN PLAINS/CENTRAL CANADA INTO THE BASE OF THE DEEPENING TROF AND INTERACTION WITH MAIN VORT IN TROF BASE WILL LOOK TO EXTEND A WING/DRAW PORTION OF MAIN VORT TO THE NORTHWEST ACRS CENTRAL INTO SOUTHEAST IA AND MO. GOOD AGREEMENT BETWEEN ALL THE SHORT RANGE MODELS WITH LOW TO MID LEVEL CONVERGENT FIELDS AND ELEVATED FRONTOGENETICAL FORCING ASSOCIATED WITH H7 MB TROF REALLY INCREASING ACRS THE WESTERN AND SOUTHWESTERN CWA MAINLY AFTER MIDNIGHT...AND COMBINED WITH THE SOUNDINGS SATURATING WITH PW/S NEARING A HALF INCH...IT APPEARS THERE IS A POTENTIAL OF .1 TO POSSIBLY .2 OF AN INCH OF PRECIP/LIQ. EQUIVALENT POSSIBLE IN THE SOUTHWEST QUARTER TO THIRD OF THE FCST AREA THROUGH 12Z SUNDAY. THE PRECIP SHOULD REALLY BLOSSOM AND EXPAND FROM THE SOUTHWEST FROM EARLY SAT EVENING AND INTO THE OVERNIGHT. AS TO WHAT TYPE...SIDING WITH THE PREFERRED MODEL SOUNDINGS IT APPEARS AS MAINLY RAIN EARLY SAT EVENING...BECOMING A MIX BY MID EVENING WITH EVAPO-COOLING ALONG WITH SOME DYNAMICAL PROCESSES...SWITCHING TO ALL SNOW ALMOST CWA WIDE AFTER 06Z. ALTHOUGH STILL MILD GROUND AND LOW TEMPS HOVERING AROUND THE LOW 30S IN MORE ORGANIZED PRECIP AREAS WILL EAT AT SNOW ACCUMULATIONS...STILL A POTENTIAL OF AT LEAST AN INCH ALONG AND WEST OF A LINE FROM WASHINGTON...TO SOUTHWEST OF BURLINGTON AND KEOKUK IA BY SUNDAY MORNING. LESSER AMOUNTS OF JUST A FEW TENTHS OR A HEAVY DUSTING EXPANDING FURTHER TO THE NORTHEAST...THE THE FAR NORTHEASTERN CWA POSSIBLY RECEIVING JUST A TRACE NEAR INFLUENCE OF INCREASING DRIER NORTHEASTERLY BOUNDARY LAYER FETCH. ..12.. .LONG TERM...SUNDAY THROUGH NEXT FRIDAY... DEEPENING MID/UPPER TROUGH TO FORM CLOSED LOW WHICH LIFTS FROM THE MISSISSIPPI VALLEY SUN NGT INTO THE GREAT LAKES MON. OVERALL... FAVOR THE UKMET MODEL FORCING FIELDS... WHICH OFFERS LESS NOISE/FEEDBACK AND IS ALSO VERIFYING WELL EARLY THIS MORNING. HOWEVER...THE MODEL QPF MAY BE UNDERDONE AS OFTEN THE CASE AND SIDING WITH BLEND OF ECMWF AND GFS ON MOISTURE FIELDS/QPF. IN GENERAL...LOOKS LIKE A PROLONGED PERIOD OF WEAK FORCING WITH MAINLY LIGHT PCPN AMOUNTS FOR GOOD PORTION OF THE AREA 12Z SUN THROUGH 06Z MON. HOWEVER... MODERATE SURGE OF LIFT IN FORM OF Q-VECTOR CONVERGENCE AND FRONTOGENESIS PROGGED TO PASS THROUGH THE AREA DURING DAY. PCPN LOOKS TO FALL MOSTLY AS SNOW ESPECIALLY DURING THE BOUTS OF BETTER LIFT... BUT MAY SEE MIX WITH LIGHT RAIN OR EVEN CHANGE TO LIGHT RAIN BRIEFLY DURING PERIODS OF WEAKER LIFT. DEFORMATION ZONE THEN LOOKS TO SWING THROUGH LATER IN DAY SUN THROUGH SUN EVE. IN GENERAL... MORE SIGNIFICANT QPF (AROUND 0.25) SHOULD FOLLOW CLOSE WITH TRACK OF H7-H5 LOWS WHICH ARE PROGGED TO MOVE ACROSS S/E CWA ON SUN. THUS...BEST POTENTIAL FOR SEVERAL INCHES OF ACCUMULATING SNOW APPEARS TO BE SOUTHEAST 1/3-1/2 MAINLY BETWEEN KMLI AND KBMI. CHALLENGE WITH SNOW AMOUNTS/ ACCUMULATIONS WILL BE AIR/GROUND TEMPS WHICH LOOK TO LARGELY BE ABOVE FREEZING FOR MUCH OF THE EVENT... NOT IDEAL FOR SIGNIFICANT ACCUMS WITH MELTING/COMPACTION LIKELY ESPECIALLY DURING PERIODS OF WEAK LIFT WITH ACCUMS CONFINED MOSTLY TO GRASSY AND ELEVATED/EXPOSED SFCS. ALSO...SLR RATIOS ON THE WETTER SIDE (10-12:1) WITH TEMPS NEAR FREEZING...RESULTING IN AN INCH OR TWO OF ACCUM POTENTIAL MUCH OF CWA WITH LOCALIZED 3-4 INCH AMOUNTS NOT OUT QUESTION IN THE SOUTH/EAST IN BANDED FEATURES WITHIN DEFORMATION ZONE. DESPITE FIRST ACCUMULATING SNOW MANY AREAS...RELATIVELY WARM BL TEMPS SHOULD KEEP MAIN ROADS MOSTLY WET AND THUS ADVISORY LOOKS VERY MARGINAL ATTIM. MON...FLURRIES MAY LINGER EARLY IN MORNING EAST. SOME SUGGESTIONS OF IMPULSE DIVING DOWN BACKSIDE OF DEPARTING SYSTEM... WHICH WITH HEATING WOULD GIVE CHC OF ADDITIONAL FLURRIES IN THE AFTN EASTERN 1/2 OR SO WITH EVEN FEW SNOW SHOWERS AND PASS ON TO NEXT SHIFTS TO LOOK AT. COLD ADVECTION AND CLOUDS TO LIMIT RISES ON MON AND STAYED BELOW GUIDANCE. TUE-FRI... DRY TUE WITH WEAK RIDGE PROGRESSING QUICKLY THROUGH CWA FOLLOWED BY RETURN FLOW IN AFTN LEADING TO MODERATING TEMPS. MEDIUM RANGE MODELS CONTINUE TO DIFFER ON HANDLING OF NEXT SYSTEM MIDWEEK WITH GFS NOT PHASING ENERGY AND MAINTAINING FAIRLY PROGRESSIVE SHORTWAVE AND SFC FRONT WITH FAIRLY FAST TIMING NOT ALLOWING DEEPER MOISTURE TO BE ENTRAINED. MEANWHILE...ECMWF AND UKMET INDICATE PHASING OF NORTHERN AND SOUTHERN STREAM ENERGY WITH DYNAMIC/DEEPENING SYSTEM FROM MIDWEST INTO GREAT LAKES. IF LATTER SOLUTIONS VERIFY... WOULD SEE AT LEAST MODERATE QPF EVENT GIVEN GULF MOISTURE AND STRENGTH OF DYNAMICS... WITH PCPN STARTING OUT AS RAIN BEFORE CHANGING TO SNOW. FEEL UNCOMFORTABLE WITH DRY FCST WITH MODELS GENERALLY AGREEING ON MIDWEEK AS NEXT CHC... BUT DIFFERING ON DETAILS... THUS ADDED SLIGHT CHC POPS FOR NOW ON WED AND PASS TO DAY CREW TO RE-EVALUATE. ..05.. && .AVIATION... CLOUD COVER WILL INCREASE AND THICKENING FROM THE SOUTHWEST AS THE DAY PROGRESSES...BUT REMAIN MAINLY AT VFR LEVELS THROUGH AT LEAST 00Z. HIGH BASED LIGHT RAIN OR SPRINKLES MAY BE IN THE VCNTY OF THE CID AND BRL TERMINALS AFTER 18Z...BUT EXPECT VSBYS TO REMAIN AT VFR LEVELS AS WELL THROUGH 00Z. BY 03Z...MOST SITES WILL BE IMPACTED BY MVFR VSBYS AND LOWERING CIGS...WITH RAIN BECOMING MIXED WITH SNOW. ALL TERMINALS WILL BE IMPACTED BY MVFR TO POSSIBLY IFR VSBYS DUE TO PRECIP SWITCHING OVER TO ALL SNOW AND MODERATE BANDS AFTER 06Z. SOME LIGHT ACCUMULATIONS UP TO AN INCH POSSIBLE BY MORNING IMPACTING RUNWAY OPERATIONS AT THE BRL AND POSSIBLY THE CID TERMINALS. ..12.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && 12/05
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 500 AM CST SAT NOV 29 2008 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-301100- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 500 AM CST SAT NOV 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL STORM SYSTEM WILL INTENSIFY WHILE IT DIVES SOUTH FROM THE UPPER MIDWEST INTO THE OHIO VALLEY TODAY THROUGH SUNDAY. MAINLY LIGHT RAIN WILL SPREAD UP ACROSS SOUTHEAST IOWA THIS AFTERNOON...AND THEN PROGRESS NORTHEASTWARD ACROSS THE REST OF THE AREA SATURDAY EVENING. COOLER AIR PUSHING INTO THE AREA WILL CAUSE THE RAIN TO MIX WITH SNOW BY MID EVENING...AND THEN SWITCH OVER TO ALL SNOW BY MIDNIGHT IN MOST AREAS. CURRENT INDICATIONS SUGGEST THAT AREAS ALONG AND WEST OF A LINE FROM WILLIAMSBURG...TO MOUNT PLEASANT AND TO CARTHAGE ILLINOIS MAY SEE AN INCH OF SNOWFALL BY DAYBREAK SUNDAY MORNING. AREAS FURTHER TO THE EAST AND NORTHEAST ACROSS THE REST OF THE OUTLOOK AREA WILL RECEIVE A DUSTING TO A HALF INCH. STILL MILD GROUND CONDITIONS AND AIR TEMPERATURES HOVERING AROUND FREEZING OR EVEN THE MID 30S TONIGHT...WILL CAUSE MUCH OF THE INITIAL SNOWFALL TO MELT AND PRODUCE MAINLY WET ROADWAYS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SNOW WILL CONTINUE SUNDAY BEFORE TAPERING TO FLURRIES LATE SUNDAY NIGHT. CURRENT INDICATIONS SUGGEST THAT ADDITIONAL SNOW ACCUMULATIONS OF 1 TO 2 INCHES IS LIKELY OVER MUCH OF THE OUTLOOK AREA... WITH THE POTENTIAL FOR BANDS OF LOCALLY HIGHER ACCUMULATIONS OF 3 TO 4 INCHES SOUTHEAST OF A FAIRFIELD TO QUAD CITIES TO STERLING ROCK FALLS AXIS. THE BULK OF THE SNOW ACCUMULATION WILL BE ON GRASSY AND ELEVATED SURFACES DURING THE DAY ON SUNDAY... WITH ROADS MAINLY JUST WET WITH GROUND AND AIR TEMPERATURES AT OR ABOVE FREEZING. HOWEVER... AS TEMPERATURES DROP BELOW FREEZING SUNDAY NIGHT SOME ROADS MAY BECOME SLICK AND SNOW COVERED. ANOTHER STORM SYSTEM WILL BRING A CHANCE OF MORE SNOW TO THE OUTLOOK AREA LATE TUESDAY NIGHT THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT THE SNOWFALL OBSERVER NETWORK SHOULD BE ACTIVATED. SNOWFALL AMOUNTS DURING AND AFTER THE EVENT WOULD BE GREATLY APPRECIATED. 12/05
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 650 PM CST SAT NOV 29 2008 IAZ076-077-087>089-098-099-ILZ034-035-MOZ009-010-300300- KEOKUK-WASHINGTON-JEFFERSON-HENRY IA-DES MOINES-VAN BUREN-LEE- HANCOCK-MCDONOUGH-SCOTLAND-CLARK- INCLUDING THE CITIES OF...SIGOURNEY...WASHINGTON...FAIRFIELD... MOUNT PLEASANT...BURLINGTON...KEOSAUQUA....FORT MADISON... CARTHAGE...MACOMB...MEMPHIS...KAHOKA 650 PM CST SAT NOV 29 2008 ...LIGHT SNOW TO INCREASE THIS EVENING... AREAS OF LIGHT SNOW WILL SPREAD ACROSS THE REGION WITH ACCUMULATION RATES OF UP TO A TENTH OF AN INCH AN HOUR. TEMPERATURES WILL FALL TO NEAR 32 DEGREES OR FREEZING. THIS WILL ALLOW FOR A HEAVY DUSTING UP TO A HALF INCH OF SNOW ON GRASSY AND MAINLY EXPOSED SURFACES BY MIDNIGHT. SOME LESS TRAVEL ROADS MAY BECOME SLUSHY AFTER 10 PM. NICHOLS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
932 PM CST SAT NOV 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM SNOW 3 NNE DOWNING 40.52N 92.34W
11/29/2008 E1.0 INCH SCOTLAND MO TRAINED SPOTTER
SNOWFALL TOTAL SO FAR.
&&
14The national radar mosaic for the moment the first event began.
13 winter weather. Local standard time, as filed.
A trained spotter measured 6.0 inches of snow at Princeton.
A trained spotter measured 6.0 inches of snow near Galva.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, November 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 137511, 137502, 137506, 137509, 137513, 137510, 137505, 137504, 137508, 137514, 137503, 137507, 137512.